Virginia, 2023

Flash Flooding in Virginia, July 16, 2023

July 16, 2023 · NWS AKQ · 11 events in 7 counties and zones

Scattered thunderstorms in advance of a frontal boundary produced heavy rain which caused flash flooding across portions of central Virginia and the Virginia northern neck.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms in advance of a frontal boundary produced heavy rain which caused flash flooding across portions of central Virginia and the Virginia northern neck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 16, 8:50 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 16, 8:50 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
950 AM EDT Sun Jul 16 2023

.SYNOPSIS...
High pressure will remain centered off the southeast coast into
next week. A system aloft will allow scattered showers and
storms across the region today. A weak front moves through early
Monday with somewhat drier air in its wake. Continued warm into
midweek with only isolated diurnal showers and storms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 950 AM EDT Sunday...

Morning wx analysis shows a weak surface low tracking ENE across
the VA Piedmont. Showers and a few tstms have developed in the
vicinity of that low. Broad troughing aloft remains over the
central/ern CONUS, with a shortwave pivoting through the Mid-
Atlantic on the east side of the broad upper trough. We have
already seen hourly rainfall totals in excess of 2" in Louisa/NW
Hanover Counties, which prompted a FFW. Expect showers and tstms
to continue to increase in coverage as that surface
low/shortwave move across the area today. The highest coverage
of storms will be near and north of I-64. With an environment
characterized by PWs of 2-2.5", these will be efficient rain
producers. Given the rain that fell overnight, went ahead and
expanded the FFA to include all areas along/north of I-64 and
also all of the RIC metro area. A quick 2-2.5" of rain is
possible with any storms that can train over an area for 30-45
minutes or so. This will be enough to cause flash flooding in
areas that received 1-2+" of rain overnight and also in urban
areas. There is the potential for a stronger storm or two today
if we can get enough sfc heating (which is quite uncertain).
The bulk of the showers/storms will move into coastal portions
of the area by 3 PM before moving offshore by 5-6 PM.

Widespread clouds and precip make for a tricky temperature forecast.
Current thinking is clouds will hold temps in the mid and upper 80s
for most of the region but potential for at least filtered sunshine
across the south this morning and over the Piedmont mid to late
afternoon (as the system departs) could lead to a quick jump in
temps above what is currently forecast. A few showers linger near
the coast this evening but should end before midnight. Overnight
lows range from the mid 60s NW to the mid 70s SE.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 340 AM EDT Sunday...

High pressure builds eastward with drier air finally moving into the
region on Monday which will help to keep heat index readings in
check. However, fewer clouds will lead to more insolation across the
area. High temps jump back into the low 90s but afternoon dew points
mix into the mid and upper 60s inland and low/mid 70s closer to the
coast. Only slight chance PoPs for NE NC Monday afternoon. Any
isolated showers will end quickly with the loss of heating.
Overnight lows in the upper 60s to low 70s.

Flow aloft transitions from SW to NW late Tuesday. Ahead of this
trough axis a few afternoon showers and storms will be possible,
focused during the afternoon and evening hours. Partly cloudy skies
will support high temps into the low 90s with dew points mixing into
the upper 60s to low 70s during the afternoon. Any convection wanes
into the evening hours with overnight lows in the mid 60s to low
70s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 340 AM EDT Sunday...

The extended forecast will begin with building heights aloft as deep
ridging anchored over the desert SW will try to translate eastward
on Wednesday into Thursday. Latest ensemble and deterministic
guidance keeps the ridge mostly suppressed to the SW of the local
area, resulting in slightly cooler temperatures vs previous
forecasts. Flow aloft becomes NW which will allow low amplitude
disturbances and associated showers and clouds to potentially move
into the region. Will keep PoPs around 30% each afternoon and
evening through Thursday with little confidence in timing/placement
of any upper level features. Afternoon high temps in the upper 80s
to low 90s with heat indices in the upper 90s to low 100s. Thursday
still looks to have the highest heat index values for the period,
especially for areas near and south of the VA/NC border.

Friday will see renewed troughing aloft build SE from Canada.
Remaining hot with temps generally in the low 90s but with some
drier air moving in from the NW. Aloft, the flow becomes zonal/SW as
the trough digs southward. Upper heights fall on Saturday into
Sunday with high temps only in the mid to upper 80s.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
As of 700 AM EDT Sunday...

Isolated showers with a few rumbles of thunder continue across
the area this morning. A mix of MVFR and IFR CIGs will likely
continue through at least early afternoon as a shortwave trough
axis moves through with continued showers and storms likely.
Timing and placement remain somewhat uncertain but mid morning
through mid afternoon appears to be the highest impact period.
Guidance has backed off on the potential for IFR CIGs to prevail
at any of the main terminals today but brief periods of lower
flight category can be expected. Local reductions to IFR or
potentially LIFR will accompany the stronger showers/storms
today. Precip moves offshore late afternoon into the evening at
the coast. VFR conditions prevail thereafter.

Outlook: Isolated showers and storms are possible at ORF/ECG
Monday aftn as drier air filters into the region. Otherwise,
prevailing conditions are expected to remain VFR early next
week.

&&

.MARINE...
As of 640 AM EDT Sunday...

Compressed flow continues across the local waters early this
morning. 1020+mb Bermuda High pressure remains centered offshore in
the western Atlantic, with a weak pre-frontal trough just inland of
the coastal waters. Short-lived SCA which was in effect for the Bay
and the lower James was allowed to expire at 08z with winds
diminishing and veering to the SSW through mid-morning. Similar
conditions are expected today, with the compressed pressure
gradient again yielding SSW winds 10-15 kt, becoming SSE this
afternoon with gusts to 20-25 kt, highest over the southern
waters. This is just shy of SCA criteria, and have capped winds
just below SCA thresholds. Scattered showers and thunderstorms
chances increase later this morning into this evening, becoming
more numerous ahead of the weak frontal boundary approaching
from the west. The strongest storms have the potential to
produce strong wind gusts, heavy rainfall, and frequent
lightning, and a few SMW/MWS are likely to be needed this
afternoon. Increasing SE Swell from the western Atlantic ridge
has allowed seas to build to ~3 ft over the coastal waters (and
the mouth of the Ches Bay). Seas could build a bit more to ~4 ft
by this afternoon, with some 5 footers possible out beyond 20
NM. Waves 1-3 ft, highest in the mouth of the Bay.

The weakening front is expected to wash out as it pushes into the
area Monday. This will leave a rather light/variable wind field for
much of the week ahead. NNE winds veer to the E-SE ~5-10 kt with
localized sea breezes developing during the afternoon Monday, with
that same pattern continuing through midweek. Waves 1-2 ft and seas
remaining 2-4 ft.

Rip Currents:
Moderate Rip Risk over our northern beaches today..Low Rip Risk for
VA Beach/N Outer Banks. Moderate Rip Risk all beaches tomorrow with
a more shore-normal component to wave energy.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flood Watch until 4 PM EDT this afternoon for MDZ021>025.
NC...None.
VA...Flood Watch until 4 PM EDT this afternoon for VAZ064-075>078-
     082>086-090-095-097>100-511>525.
MARINE...None.

&&

SYNOPSIS...RHR
NEAR TERM...ERI/RHR
SHORT TERM...RHR
LONG TERM...RHR
AVIATION...AJB/RHR
MARINE...MAM
Hazardous weather outlook, Jul 16, 8:36 AM EST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
936 AM EDT Sun Jul 16 2023

MDZ021>025-VAZ064-075>078-082>086-090-095-097>100-511>525-171345-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Caroline-Westmoreland-Richmond-Northumberland-Lancaster-Charles City-
New Kent-Gloucester-Middlesex-Mathews-James City-Norfolk/Portsmouth-
Chesapeake-Virginia Beach-Accomack-Northampton-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
936 AM EDT Sun Jul 16 2023

...FLOOD WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered showers and thunderstorms today will bring the chance for
localized flash flooding. In addition, a strong wind gust or two
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ048-060>062-065>069-079>081-087>089-092-
093-096-509-510-171345-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Brunswick-Dinwiddie-Prince George-Greensville-Sussex-Surry-
Southampton-Isle of Wight-Suffolk-Western Louisa-Eastern Louisa-
936 AM EDT Sun Jul 16 2023

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms today will bring the chance for
localized flash flooding. In addition, a strong wind gust or two
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 9:59 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1059 AM EDT Sun Jul 16 2023

VAZ514-516-161530-
Eastern Henrico VA-Eastern Chesterfield (Including Col. Heights) VA-
1059 AM EDT Sun Jul 16 2023

...A strong thunderstorm will impact portions of southeastern
Chesterfield and southeastern Henrico Counties through 1130 AM EDT...

At 1059 AM EDT, Doppler radar was tracking a strong thunderstorm over
Chester, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph. In addition, Doppler radar has
         indicated weak rotation with this storm. While a tornado is
         not immediately likely, remain alert for any warnings.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Chester around 1110 AM EDT.
  Bellwood around 1120 AM EDT.
  Bensley around 1125 AM EDT.

Other locations impacted by this storm include Meadowville, Drewrys
Bluff and Centralia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3746 7747 3746 7744 3745 7742 3745 7740
      3740 7722 3739 7724 3739 7725 3738 7725
      3725 7744 3730 7753
TIME...MOT...LOC 1459Z 209DEG 18KT 3733 7745

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

EI

The radar

The Sterling radar (KLWX), 106 km away, was scanning. The volume nearest the first event began at 15:19 UTC.

Open the radar archive at this moment

Event by event

11 flash flood. Local standard time, as filed.

Flash Flood, Caroline

When
July 16, 10:18 AM EST to 12:00 PM EST
Where
Caroline County, 1.29 mi WNW of Antioch Fork to 0.94 mi ENE of Milford
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.030, -77.350

There was a partial road closure on Route 639 in the vicinity of Center Drive due to high water.

Flash Flood, Hanover

When
July 16, 10:45 AM EST to 11:00 AM EST
Where
Hanover County, 0.88 mi NE of Tyler to 0.74 mi NE of Tyler
Cause
Heavy Rain
Reported by
Public
Coordinates
37.960, -77.660

Standing water delays were reported on Route 17 and Ben Gayle Road just north of Beaverdam.

Flash Flood, Richmond (C)

When
July 16, 11:25 AM EST to 1:10 PM EST
Where
Richmond (C) County, 1.76 mi SW of Richmond to 1.03 mi SSE of Richmond
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.530, -77.470

There were multiple reports of high water in the City of Richmond.

Flash Flood, Richmond

When
July 16, 11:35 AM EST to 2:30 PM EST
Where
Richmond County, 2.29 mi WSW of Ethel to 1.26 mi WSW of Ethel
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.970, -76.820

Route 634 near Newland Road was closed due to standing water.

Flash Flood, Westmoreland

When
July 16, 11:39 AM EST to 1:30 PM EST
Where
Westmoreland County, 0.54 mi W of Maple Grove to 0.29 mi WNW of Maple Grove
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.250, -77.030

Route 630 was closed due to standing water.

Flash Flood, Chesterfield

When
July 16, 12:22 PM EST to 1:10 PM EST
Where
Chesterfield County, 3.44 mi SE of Bon Air to 3.29 mi SE of Bon Air
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.490, -77.520

Starview Lane at Amster Road was closed due to high water.

Flash Flood, Chesterfield

When
July 16, 12:25 PM EST to 1:10 PM EST
Where
Chesterfield County, 5.31 mi NNW of Beach to 5.27 mi NNW of Beach
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.420, -77.640

High water was reported on the road at Route 360 and Rittenhouse Drive.

Flash Flood, Chesterfield

When
July 16, 12:26 PM EST to 1:10 PM EST
Where
Chesterfield County, 4.18 mi S of Midlothian to 4.11 mi S of Midlothian
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.440, -77.640

High water was reported on the road along Old Hundred Road South.

Flash Flood, Chesterfield

When
July 16, 12:28 PM EST to 1:10 PM EST
Where
Chesterfield County, 3.84 mi W of Lockhaven to 3.68 mi W of Lockhaven
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.480, -77.520

High water was reported at the intersection of Goodes Bridge Road and Elkhardt Road.

Flash Flood, Westmoreland

When
July 16, 12:43 PM EST to 2:30 PM EST
Where
Westmoreland County, 0.88 mi SE of Templeman to 0.91 mi NE of Templeman
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.060, -76.770

Route 3 was closed east of Montross due to flooding.

Flash Flood, King William

When
July 16, 1:10 PM EST to 2:40 PM EST
Where
King William County, 0.69 mi N of West Pt to 0.7 mi N of West Pt
Cause
Heavy Rain
Reported by
Public
Coordinates
37.540, -76.800

Main Street was flooded in West Point.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128582, 1128583, 1128586, 1128588, 1128589, 1128591, 1128593, 1128594, 1128597, 1128598, 1128599.